Is There Any High Blood Pressure Drug That Is Not Photo Sensitive?

Question

Asked by Diana

Is There Any High Blood Pressure Drug That Is Not Photo Sensitive?

I spend a lot of time outdoors and the sun makes my eyes excreet a mucous which causes a film over them. Several opthomalagists suggest I have blepharitis which may be the case. However when I discontinue the heart medication for a day or two the problem goes away but then the BP goes up again.

Answer

Hi Diana,

Thank you for your question! I'm not sure which medications you've tried so far for your blood pressure. I did a little quick research, and did find that diuretics can cause photosensitivity, which includes medications such as hydrochlorothiazide (also called HCTZ) and furosemide (brand name Lasix). However, I did find a few blood pressure medications that do not have a known side effect of photosensitivity. These include amlodipine (brand name Norvasc, a calcium-channel blocker), carvedilol (brand name Coreg, a beta-blocker) metoprolol (brand name Toprol or Lopressor, also a beta-blocker), diltiazem (brand names Cardizem, Cartia, Dilt-XR, Tiazac, a calcium-channel blocker), and doxazosin (brand name Cardura, an alpha-blocker). Depending on what other types of medications that you're taking or what other medical conditions you may have, some or all of these medications may be ruled out as possible treatment options for you, but at least this is some information to get you started. If you need more information, please feel free to contact me through a personal message.

Best of luck,

Casey